Large Shocks, Small Shocks, and Economic Fluctuations: Outliers in Macroeconomic Time Series
Nathan Balke and
Thomas Fomby
Journal of Applied Econometrics, 1994, vol. 9, issue 2, 181-200
Abstract:
We analyse fifteen post-World War II US macroeconomic time series using a modified outlier identification procedure based on Tsay (1988a). "Large shocks" appear to be present in all the series we examined. Furthermore, there are three basic outlier patterns: (1) outliers seem to be associated with business cycles, (2) outliers are clustered together--both over time and across series, (3) there appears to be a dichotomy between outlier behaviour of real versus nominal series. Also, after controlling for outliers, much of the evidence of non-linearity in many of the time series is eliminated. Copyright 1994 by John Wiley & Sons, Ltd.
Date: 1994
References: Add references at CitEc
Citations: View citations in EconPapers (106)
Downloads: (external link)
http://links.jstor.org/sici?sici=0883-7252%2819940 ... 0.CO%3B2-G&origin=bc full text (application/pdf)
Access to full text is restricted to JSTOR subscribers. See http://www.jstor.org for details.
Related works:
Working Paper: Large shocks, small shocks, and economic fluctuations: outliers in macroeconomic times series (1991) 
This item may be available elsewhere in EconPapers: Search for items with the same title.
Export reference: BibTeX
RIS (EndNote, ProCite, RefMan)
HTML/Text
Persistent link: https://EconPapers.repec.org/RePEc:jae:japmet:v:9:y:1994:i:2:p:181-200
Ordering information: This journal article can be ordered from
http://www3.intersci ... e.jsp?issn=0883-7252
Access Statistics for this article
Journal of Applied Econometrics is currently edited by M. Hashem Pesaran
More articles in Journal of Applied Econometrics from John Wiley & Sons, Ltd.
Bibliographic data for series maintained by Wiley-Blackwell Digital Licensing () and Christopher F. Baum ().